Alert archive / Nebraska / Special Weather Statements in 2018

Special Weather Statement, NWS North Platte, NE

July 28, 2018Box Butte County, Nebraska

NWS North Platte, NE issued this special weather statement at Jul 28, 2018, 6:13 PM MDT for Box Butte County, Nebraska. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2018, 6:13 PM MDT (00:13 UTC)
Expired
Jul 28, 2018, 6:45 PM MDT
In force
32 min
Issued by
NWS North Platte, NE

County Box Butte County, NE

The radar

The North Platte radar (KLNX), 176 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 6:27 PM MDTHAIL 13 N Antioch, NEMAINLY DIME SIZE WITH SOME UP TO QUARTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 565 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
565 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

780 
WWUS83 KLBF 290013
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
613 PM MDT SAT JUL 28 2018
 
NEZ004-290045-
Sheridan NE-
613 PM MDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERIDAN COUNTY
UNTIL 645 PM MDT...

At 612 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wild Horse Butte, or 10 miles northeast of Alliance, moving southeast
at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Antioch, Wickson Lake and Krause Lake. 

This includes Highway 2 between mile markers 96 and 105.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
the Panhandle of Nebraska.

LAT...LON 4235 10273 4208 10245 4200 10270 4209 10270
      4210 10274 4234 10275
TIME...MOT...LOC 0012Z 327DEG 32KT 4224 10279 

$$

CDC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Jul 28, 5:31 PM MDT, 42 minutes earlier.

Area forecast discussion, Jul 28, 5:31 PM MDT, 42 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
631 PM CDT Sat Jul 28 2018

.SHORT TERM...(This evening through Sunday)
Issued at 328 PM CDT Sat Jul 28 2018

Isolated thunderstorms have initiated north of Casper and Douglas
Wyoming this afternoon and are forecast to develop into a
thunderstorm cluster across the nrn and cntrl panhandle early this
evening and continue moving southeast through southwest Nebraska
late this evening. A belt of strong 500mb winds near 50 kts will
accompany this system and help to sustain the system tonight. The
presence of strong shear aloft and steep mid level lapse rates
upstream of the area will aid in the potential for supercell
thunderstorms in the panhandle and western sandhills early this
evening, upon which and enhanced risk for severe storms currently
exists. Further east, the system is likely to become elevated as
it congeals southeastward with a damaging wind and large hail
threat still expected, for west central and southwest Nebraska.
With a forward propagating system expected, heavy rainfall is a
threat with areas of 1 to 2 inches possible. Do not expect flash
flooding, although localized flooding could occur due to recent
rainfall. Mesoscale models have been consistent today for high
confidence of occurrence. The system should exit all but far
southeast zones by midnight. Chance for showers and a few
thunderstorms exit overnight, although models do indicate weak
subsidence behind the system to lessen redevelopment.

For Sunday, rain and thunderstorm chances continue as a series of
shortwaves move across Nebraska. Models suggest likely pops west
of a Cody through Broken Bow line by afternoon. Heavy rain is not
anticipated to be a major threat on Sunday. A few strong to
locally severe storms are possible, west of Cody through Callaway.

.LONG TERM...(Sunday night through Saturday)
Issued at 328 PM CDT Sat Jul 28 2018

Chances for showers and thunderstorms continue Sunday night as an
upper trough axis rotates south from nrn South Dakota to northern
Nebraska overnight. Ahead of this feature, a belt of 500mb winds
from 35 to 45 kts will drop southward out of the area overnight.
this will result in lessening chances overnight. Highest pops
during the evening across western and central areas from 40 to 50
percent. It appears the threat for any strong storms Sunday
evening should have shifted southwest of the area.

A strong upper level ridge will build across the western US on
Monday, as an upper trough develops southward from the western
Great Lakes. Still at least a sight chance for showers or a few
thunderstorms due to the influence from the upper trough to our
east. As the upper ridge builds eastward next week, dry weather,
and warming temperatures can be expected. Highs Monday, to range
in the upper 70s, warming to the upper 80s to lower 90s by Friday
and Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 630 PM CDT Sat Jul 28 2018

Timing and extent of thunderstorms will again be the forecast
challenge for the next 24 hrs.

Expecting a couple areas of development, one being the north
central and the other being the southwest. In either case, severe
storms are possible but have stayed with MVFR cigs/vis through the
evening and overnight. Some possibility that stratus will drop to
IFR by morning but confidence is not high due to uncertainty of
coverage and duration of TSRA tonight.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Stoppkotte
Hazardous weather outlook, Jul 28, 2:22 PM MDT, 3 hours 51 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service North Platte NE
322 PM CDT Sat Jul 28 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-292015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
322 PM CDT Sat Jul 28 2018 /222 PM MDT Sat Jul 28 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered severe thunderstorms are likely this evening. The area
of concern is generally along and west of a line from Merriman to
Brownlee to Sargent. Large hail and damaging winds are the primary
hazard. A few storms may produce damaging winds as high as 75 mph
and very large hail, 2 inches in diameter or larger. Very heavy
rainfall is also possible and an isolated tornado may form.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Thunderstorms, a few strong or possibly severe, are likely Sunday
afternoon and Sunday evening. The area of concern for severe
weather is generally along and west of line from Cody to Thedford
to Arnold and the hazards are large hail and wind damage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 6 pm and 11 pm along and
west of a line from Merriman to Brownlee to Sargent.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 28, 6:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
613 PM MDT SAT JUL 28 2018

NEZ004-290045-
Sheridan NE-
613 PM MDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERIDAN COUNTY
UNTIL 645 PM MDT...

At 612 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wild Horse Butte, or 10 miles northeast of Alliance, moving southeast
at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Antioch, Wickson Lake and Krause Lake.

This includes Highway 2 between mile markers 96 and 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
the Panhandle of Nebraska.

LAT...LON 4235 10273 4208 10245 4200 10270 4209 10270
      4210 10274 4234 10275
TIME...MOT...LOC 0012Z 327DEG 32KT 4224 10279

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:18 PM MDTSevere Thunderstorm WarningLBFGarden, Sheridan42 min
Jul 28, 6:30 PM MDTSpecial Weather StatementLBFCherry45 min
Jul 28, 6:31 PM MDTSpecial Weather StatementLBFBrown44 min
Jul 28, 6:32 PM MDTSpecial Weather StatementLBFGarfield43 min
Jul 28, 6:44 PM MDTSevere Thunderstorm WarningLBFGarden46 min
Jul 28, 6:52 PM MDTSpecial Weather StatementLBFArthur38 min
Jul 28, 7:12 PM MDTSevere Thunderstorm WarningLBFGarden, Keith48 min
Jul 28, 7:39 PM MDTAreal Flood AdvisoryLBFCherry, Thomas2 hr
Jul 28, 7:39 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden, Keith51 min
Jul 28, 7:49 PM MDTAreal Flood AdvisoryLBFGarfield, Holt2 hr
Jul 28, 7:59 PM MDTSevere Thunderstorm WarningLBFPerkins46 min
Jul 28, 8:31 PM MDTSevere Thunderstorm WarningLBFChase, Perkins44 min
Jul 28, 9:09 PM MDTSevere Thunderstorm WarningLBFChase31 min
Jul 28, 9:27 PM MDTAreal Flood AdvisoryLBFChase, Frontier, Hayes3 hr
Jul 29, 6:30 AM MDTRiver Flood WarningLBFHayes25 hr
Jul 29, 3:11 PM MDTSpecial Weather StatementLBFKeya Paha49 min
Jul 29, 3:22 PM MDTSevere Thunderstorm WarningLBFSheridan23 min

Nearby

Special Weather Statements in Nebraska, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.